Arizona, 2012Flash Flood and Damaging Winds in Arizona, July 21, 2012
July 21, 2012 · NWS TWC · 4 events in 1 county or zone
A moist southeast flow of air resulted in widespread thunderstorms across southeast Arizona. Some of these storms produced damaging winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southeast flow of air resulted in widespread thunderstorms across southeast Arizona. Some of these storms produced damaging winds and heavy rain. Thunderstorm outflows eventually produced a dust storm or haboob in central Pinal County that tracked northwest to Phoenix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 9:00 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 9:00 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST SAT JUL 21 2012
.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. SOME STORMS WILL GENERATE
HEAVY RAINFALL.
&&
.DISCUSSION...PRETTY WET THIS MORNING WITH PRECIPITABLE WATER VALUES
AROUND 1.6 TO 1.7 (OVER 140 PERCENT OF CLIMO EVEN FOR LATE JULY) AND
SURFACE DEWPTS SOLIDLY IN THE 60S (UP 3 OR 4 DEGREES IN THE PAST 24
HOURS). LOTS OF DEBRIS OVERNIGHT BUT ALREADY SEEING STRONG SOLAR
INSOLATION IN WESTERN AREAS WITH RAPIDLY DECREASING CLOUD COVER
ELSEWHERE. EXPECT MID TO LATE MORNING DEVELOPMENT A COUPLE OF HOURS
AHEAD OF NORMAL DIURNAL TRENDS...WITH A RATHER BUSY AFTERNOON AND
EVENING. MODEST ADJUSTMENTS IN FIRST AND EARLY SECOND PERIOD TRENDS
BASED ON PROMISING 12Z KTWC SOUNDING AS WELL AS EARLY NAM12 DATA.
GENERALLY INCREASED POP COVERAGE AND QPF AMOUNTS...ESPECIALLY IN
MOUNTAIN LOCATIONS. BOTTOM LINE IS FLOW IS BRISK ENOUGH ALONG WITH
EASTERLY WAVE INFLUENCE FOR ANOTHER BUSY DAY...MAYBE BUSIER.
&&
.PREV DISCUSSION...MOISTURE WILL MORE OR LESS REMAIN IN PLACE INTO
EARLY NEXT WEEK AS THE INVERTED TROUGH CONTINUES TO MOVE TO THE WEST
TOWARDS THE CO RIVER VALLEY. THIS WILL RESULT IN NEAR OR SLIGHTLY
ABOVE CLIMO POPS THROUGH MONDAY. THEREAFTER...THERE WILL BE A SLIGHT
DRYING TREND. THERE REMAIN SOME DISCREPANCIES AMONGST THE MEDIUM
RANGE GUIDANCE JUST HOW MUCH DRYING BUT WE SHOULD SEE A LOWER GRADE
MONSOON PATTERN BY MID TO LATE NEXT WEEK WITH THE BEST MOISTURE
PLUME SHIFTING EAST AS HIGH PRESSURE ALOFT TRIES TO BUILD IN.
&&
.AVIATION...SCT TSRA/SHRA DEVELOPING AGAIN LATER THIS MORNING WITH
THUNDERSTORM WIND GUSTS NEAR 40KTS AND SCT-BKN 060 CONTINUING INTO
EVENING HOURS OR 22/04Z. DECREASING SHOWERS AND DEBRIS CLOUD LATE
NIGHT. OUTSIDE OF THUNDERSTORM OUTFLOWS SURFACE WIND GENERALLY LESS
THAN 10 KTS THRU SUNDAY MORNING OR 22/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT PLENTY OF MOISTURE WITH SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK.
&&
.CLIMATE...THE TOTAL RAINFALL AT THE TUCSON INTERNATIONAL AIRPORT
FRIDAY WAS 0.56". THUS THE MONSOON RAINFALL TOTAL IS UP TO
4.41"...WHICH RANKS AS THE 2ND WETTEST MONSOON TO DATE. THE TOTAL
FOR JULY IS UP TO 4.07" WHICH RANKS AS 2ND WETTEST TO DATE AND 12TH
WETTEST FOR ENTIRE MONTH OF JULY. LASTLY...THE 2012 TOTAL IS UP TO
5.09" WHICH TIES FOR THE 34TH WETTEST TO DATE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 7:50 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
750 AM MST SAT JUL 21 2012
AZZ501>515-221500-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
750 AM MST SAT JUL 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO MONDAY. THEN EXPECT A GRADUAL DECLINE IN AREAL
COVERAGE OF STORMS THE SECOND HALF OF THE WEEK AS DRIER AIR PUSHES
IN ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 21, 12:49 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1249 PM MST SAT JUL 21 2012
AZZ503-504-513-212030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1249 PM MST SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 130 PM MST...
AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF TUBAC...OR 10 MILES SOUTH
OF GREEN VALLEY...MOVING NORTHWEST AT 10 TO 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...AMADO AND
ARIVACA JUNCTION.
LAT...LON 3161 11124 3192 11105 3176 11089 3159 11097
TIME...MOT...LOC 1949Z 113DEG 13KT 3171 11103
MEYER
Thunderstorm Wind, Pima
- When
- July 21, 1:10 PM MST
- Where
- Pima County, 11.1 mi SSW of Continental
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.706, -111.064
Thunderstorm winds uprooted a tree in Amado.
Thunderstorm Wind, Pima
- When
- July 21, 1:45 PM MST
- Where
- Pima County, 3 mi NNW of Sahuarita
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.990, -110.970
Thunderstorm winds blew down a tree in Rancho Sahuarita.
Flash Flood, Pima
- When
- July 21, 2:30 PM MST to 3:30 PM MST
- Where
- Pima County, 2.51 mi S of Vail Jct to 4 mi WSW of Vail Jct
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.994, -110.713
Houghton Road and Wentworth Road were both closed near Andrada Road due to flash flooding.
Thunderstorm Wind, Pima
- When
- July 21, 2:35 PM MST
- Where
- Pima County, 3 mi SSW of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.260, -110.840
Thunderstorm winds blew down a tree at East Shoreline Drive and North Sabino Canyon Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 21, 20122 deaths · 1 event
- Flash Flooding and Damaging Wind in Utah, July 21 to 24, 20121 death · 54 kt wind · 4 events
- Rip Current in Michigan, July 21, 20121 death · 1 event
- Damaging Winds in South Dakota, July 21, 20123 injured · $150,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Michigan, July 21, 2012$105,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in North Carolina, July 21, 2012$51,000 · 1 in hail · 8 events
- Damaging Winds in Florida, July 21, 2012$56,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 21, 2012$20,000 · 1 in hail · 18 events
- Damaging Winds in Texas, July 21, 20121 injured · 52 kt wind · 16 events
- Damaging Winds and Heavy Rain in Arizona, July 21, 2012$19,000 · 60 kt wind · 7 events
- Flooding and Damaging Winds in North Carolina, July 21 to 22, 2012$10,000 · 54 kt wind · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404533, 404534, 404554, 404535.